Severe hypophosphatemia induced after first cycle of the ESHAP protocol for Hodgkin's lymphoma: a case report
Shereen Elazzazy,1 Hager A El-Geed,2 Sumaya Al Yafei1
1Pharmacy Department, National Center for Cancer Care and Research, Hamad Medical Corporation, 2College of Pharmacy, Qatar University, Doha, Qatar
Abstract: The effect of the ESHAP (etoposide, methylprednisolone, cytarabine, cisplatin) salvage protocol on serum electrolytes has been previously reported by individual observational studies. The most commonly described electrolyte affected by the ESHAP protocol is magnesium. In addition, hypophosphatemia has been studied and reported as a complication of cisplatin therapy, although it is usually asymptomatic. This is a case report of a 51-year-old woman with relapsed Hodgkin's lymphoma who developed severe hypophosphatemia following administration of the first cycle of the ESHAP protocol. The patient started to develop gradually decreasing phosphate levels 2 weeks after receiving chemotherapy, which needed to be corrected by phosphate supplementation. This case report raises concern regarding hypophosphatemia as a possible side effect of the ESHAP protocol and points to a need for close monitoring, taking into consideration vitamin D levels, urinary phosphate excretion, parathyroid hormone levels, and arterial blood gas analysis to rule out other contributing factors. Health care providers should be made aware of this possible toxicity. Critical monitoring of phosphate levels and considering supplementation is warranted with the ESHAP protocol, especially when it is used in combination with granulocyte colony-stimulating factor and diuretics, to prevent such possible hypophosphatemia. Further investigations may be required to confirm and evaluate the significance of this type of toxicity.
Keywords: hypophosphatemia, ESHAP, salvage protocol, relapsed Hodgkin's lymphoma
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF]